Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 221, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2001, 6:13 PM CDT for Rawlins County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 27, 2001, 6:13 PM CDT (23:13 UTC)
- Expired
- Jul 27, 2001, 7:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 6:40 PM CDT | Tornado F0 | Atwood, KS | A brief tornado touched down over open fields across southern Rawlins county. |
| Jul 27, 7:05 PM CDT | Hail 1.5 | Blakeman, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 272313 SVRGLD KSC153-280000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 613 PM CDT FRI JUL 27 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RAWLINS COUNTY IN NORTHWEST KANSAS * UNTIL 700 PM CDT * AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF BEARDSLEY...OR ABOUT 11 MILES SOUTHWEST OF ATWOOD...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BLAKEMAN AT 625 PM CDT ATWOOD AT 630 PM CDT LUDELL AT 645 PM CDT HERNDON AT 700 PM CDT HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES... COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. $$ LAT...LON 3960 10137 3959 10079 3996 10077 3998 10136 VPAPOL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:40 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jul 27, 2:40 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 140 PM MDT FRI JUL 27 2001 QUESTION THIS AFTERNOON IS WHETHER A LAST ROUND OF HEAVY RAINFALL HAS THE POTENTIAL TO BRING FLOODING TO SOUTHERN AND EASTERN FA. FLASH FLOOD GUIDANCE VALUES HAVE FALLEN TO BLO AN INCH OVER MUCH OF ERN FA TODAY AND ANOTHER SHORT WAVE IS PROGGED TO IMPACT AREA. PRECIP WATER REMAINS QUITE HIGH OVER THE EAST WITH VALUES OVER 1.5 INCHES IN EAST. FAVORABLE LOCATION WITH RESPECT TO 250 MB JET AND GOOD COOLING AT MID LEVELS BEING PROGGED BY ETA AND AVN MAY ADD FUEL TO THE MIX. CONVECTIVE POTENTIAL LIMITED SOMEWHAT BY MID LEVEL CLOUDS INHIBITING SURFACE HEATING. AT 1730Z...SURFACE TROUGH EXTENDS NE-SW JUST EAST OF GLD. LAPS DATA INDICATES THAT CAP HAS ERODED SIGNIFICANTLY ALONG THIS BOUNDARY BUT WELL IN PLACE ELSEWHERE. ETA/RUC SUGGESTS THAT CONVECTION WILL BE LIMITED TO THIS BOUNDARY AND SOUTHEAST. OVERALL...AGREE WITH THIS FORECAST BUT WILL KEEP A SLIGHT CHANCE IN FORECAST NORTHWEST OF THE BOUNDARY SINCE THE PROGGED COOLING OF MID LEVEL TEMPS MAY COMBINE WITH STORM OUTFLOW TO ALLOW CONVECTION TO DEVELOP BACK INTO NORTHEAST COLORADO. SOUTHEAST OF THE BOUNDARY...SCATTERED CONVECTION SEEMS LIKELY THIS EVENING WITH SOME LOCALLY HEAVY RAINFALL. HOWEVER...STORMS SHOULD MOVE MORE QUICKLY THAN PAST FEW DAYS AND COVERAGE SHOULD BE LESS. WILL HOLD OFF ON FFA ATTM. AFTER TONIGHT...RIDGE BUILDS IN PER AVN...MRF...ECMWF ALLOWING TEMPS TO WARM AND GROUND TO BEGIN TO DRY OUT. 850 TEMPS ARE PROGGED TO REACH 30C+ OVER MUCH OF FA. WILL GO DRY AND CLOSE TO WARMER FWC NUMBERS BEGINING TOMORROW. IN THE EXTENDED...THE NEXT CHANCE OF PRECIP& APPEARS TO BE TUESDAY AFTERNOON AND EVENING AS RIDGE BREAKS DOWN ENOUGH TO BRING A WEAK WAVE ACROSS COLORADO. .GLD...NONE. BARKER
In the hours before
Local storm report, Jul 27, 6:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT FRI JUL 27 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
.
0345 PM 12 SSE TRIBUNE KS 1 INCH HAIL
07/27/01 GREELEY REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:40 PM CDT | Flash Flood Warning | GLD | Logan | 3 hr |
| Jul 26, 9:56 PM CDT | Flash Flood Warning | GLD | Wichita | 3 hr |
| Jul 26, 10:48 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan | 3 hr |
| Jul 26, 11:52 PM CDT | Flash Flood Warning | GLD | Logan | 2 hr |
| Jul 27, 6:16 PM CDT | Tornado Warning | GLD | Rawlins | 44 min |
| Jul 27, 6:18 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 42 min |
| Jul 27, 6:59 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.